Hail, Sullivan
- When
- September 7, 3:57 PM EST
- Where
- Sullivan County, 2.86 mi ESE of Harr
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.570, -81.930
An advancing cold front coupled with afternoon heating brought scattered thunderstorms that just clipped northeastern Tennessee. Large hail and brief damaging winds occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An advancing cold front coupled with afternoon heating brought scattered thunderstorms that just clipped northeastern Tennessee. Large hail and brief damaging winds occurred with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 7, 2:31 PM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 331 PM EDT Thu Sep 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 325 PM EDT Thu Sep 7 2023 Key Messages: 1. Scattered showers and some embedded thunderstorms expected for mainly the northeastern half of the area through early this evening. A few strong storms this afternoon extreme northeast Tennessee with gusty winds and heavy rainfall. 2. A cold front is moving across the region this afternoon with drier air filtering in to the western area this afternoon. Will be a noticeable break in the heat and humidity tonight and part of the day Friday. 3. Another chance for showers and storms Friday afternoon with shortwave moving across northern sections of the forecast area as eastern US trough digs southward from Ohio Valley into eastern Tennessee Valley. Discussion: A cold front, currently located from southeast Kentucky to near Chattanooga, will push east-southeast this afternoon, as an upper trough/closed low dives southeast from central Kentucky and middle Tennessee into Georgia tonight. Ahead of the front some weak lift has developed scattered showers and a few thunderstorms in the northeast part including southwest Virginia and portions of far northeast TN. Isolated showers were developing west of Interstate 81 and 75 but they were small with only with light rain. Temperatures at mid afternoon were in the mid to upper 80s outside rain areas and in the 70s where rain was occurring and across higher elevations in the northeast. The showers and storms should end early to mid evening, ending last in the mountains with some fog forming later tonight. With the noticeably drier air moving in this evening temperatures will drop quicker and reach the lower to mid 60s by morning. Friday the upper low today will be in south Georgia but a broad upper trough dropping south from the Ohio Valley will be accompanied by a shortwave moving across eastern Kentucky and trigger some showers and thunderstorms from about Knoxville northeast into southwest Virginia. The trough will be deepening by late in the day over middle Tennessee. As airmass heats up by Friday afternoon and becomes unstable rain chances will be highest across southwest Virginia and northeast Tennessee and chance to slight chance central area with no rain expected west and southwest. Highs friday will be similar to todays in the central and southwest but a few degrees cooler across the northeast due to the clouds and showers/storms. Rainfall amounts could reach 0.50 to 1.00 inch in the northeast Tennessee mountains. && .LONG TERM... (Friday night through next Thursday) Issued at 325 PM EDT Thu Sep 7 2023 Key Messages: 1. Scattered showers and storms expected Saturday and Sunday afternoons. Some lingering activity cannot be ruled out during the overnights. 2. Additional rain chances early to mid week associated with an approaching cold front. Discussion: By Friday night, deep troughing will be in place across portions of the southeastern CONUS, with broad ridging over the desert southwest and southern plains. Minimal subsidence aloft and steep low-level lapse rates will result in vertical motions suitable for scattered to numerous showers and storms during peak diurnal heating Saturday and Sunday. Current thermodynamic profiles from the GFS suggest limited instability(MUCAPEs generally between 1000-1500J/kg) and little to no shear. As a result, threats do not currently look to be more than typical general pulse convection. The overall coverage still remains a tad uncertain and will be partially dependent on the presence and/or timing of weak disturbances and associated vort lobes. While best coverage will be during the afternoons, cannot rule out some lingering activity into the overnight hours as well. The aforementioned troughing will shift eastward into the early week. Increasing presence of surface high pressure will reduce the chances for showers and storms during this time, however, this will only be brief as shortwave energy looks to amplify upper level flow and bring additional large scale troughing to the region. The chances for showers will generally return mid-week as moisture availability and isentropic lift increase among southwesterly H85 flow. There are some notable discrepancies in regards to timing and amplitude among long-range guidance. As such, a degree of uncertainty remains regarding exact details. With the potential for more persistent clouds, instability does not look too concerning at this time but given PWATs approaching the 90th percentile, will keep an eye on potential flooding concerns if training storms become a threat. Cooler and drier air should make a return late next week post FROPA. && .AVIATION... (18Z TAFS) Issued at 128 PM EDT Thu Sep 7 2023 Scattered SHRA and a possible TSRA will continue across far northeast TN for the next few hours ahead of a weak cold front. Most of the focus for precipitation is now shifting east of the Appalachians. Farther south there could be a TSRA at TYS through 21Z ahead of the front. Chattanooga is seeing a wind shift, probably the front now so no precipitation expected there. Latest guidance shows coverage will be scattered, northeast Tennessee. Expect clouds to clear out this evening. Given radiational conditions and rainfall this morning, expect fog at KTRI tonight, locally dense with some MVFR fog at TYS around sunrise Friday. Winds will shift to west to northwest behind cold front this afternoon and evening and should be around 10 knots, decreasing later tonight. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 86 66 85 / 0 0 0 40 Knoxville McGhee Tyson Airport, TN 65 84 65 84 / 0 20 10 60 Oak Ridge, TN 64 83 64 82 / 0 20 10 60 Tri Cities Airport, TN 64 82 63 80 / 20 60 40 80 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....KRS AVIATION...TD
Hazardous Weather Outlook National Weather Service Morristown TN 310 PM EDT Thu Sep 7 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-082000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 310 PM EDT Thu Sep 7 2023 /210 PM CDT Thu Sep 7 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD
Special Weather Statement
National Weather Service Morristown TN
229 PM EDT Thu Sep 7 2023
TNZ018-071900-
Johnson TN-
229 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JOHNSON COUNTY
THROUGH 300 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silverstone, or near Sugar Grove, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3646 8171 3642 8172 3641 8174 3636 8172
3634 8171 3634 8175 3635 8178 3636 8179
3635 8183 3651 8170 3647 8170
TIME...MOT...LOC 1828Z 235DEG 21KT 3634 8173
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KRSSpecial Weather Statement
National Weather Service Morristown TN
327 PM EDT Thu Sep 7 2023
TNZ018-047-072000-
Southeast Carter TN-Johnson TN-
327 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JOHNSON COUNTY
THROUGH 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peoria, or near Beech Mountain, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Doeville and Elk Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3631 8188 3630 8191 3625 8194 3628 8203
3640 8200 3637 8182
TIME...MOT...LOC 1927Z 188DEG 8KT 3627 8195
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KRSSpecial Weather Statement
National Weather Service Morristown TN
334 PM EDT Thu Sep 7 2023
TNZ045-047-072000-
Southeast Carter TN-Unicoi TN-
334 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL UNICOI AND SOUTHERN
CARTER COUNTIES THROUGH 400 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 10 miles southeast of Elizabethton, moving northeast at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hampton, Hampton Creek Cove State Park, Limestone Cove, Roane
Mountain State Park, Elk Mills, and Roan Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3612 8203 3612 8205 3610 8208 3611 8210
3611 8213 3615 8215 3614 8218 3616 8222
3614 8223 3617 8229 3628 8220 3632 8214
3626 8194
TIME...MOT...LOC 1933Z 209DEG 11KT 3621 8215
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KRSSpecial Weather Statement
National Weather Service Morristown TN
358 PM EDT Thu Sep 7 2023
TNZ047-072030-
Southeast Carter TN-
358 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARTER COUNTY
THROUGH 430 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 8 miles southeast of Elizabethton, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hampton, Roane Mountain State Park, and Roan Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 8212 3619 8222 3629 8219 3633 8213
3629 8201
TIME...MOT...LOC 1957Z 203DEG 12KT 3624 8214
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRSPreliminary Local Storm Report
National Weather Service Morristown TN
457 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Hail 4 N Shady Valley 36.57N 81.93W
09/07/2023 E1.00 inch Sullivan TN Public
Quarter size hail and a few trees down near
Shady Valley.
&&
DHThe Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down by severe thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124756, 1124757.